Texas, 2008Wildfire in Texas, January 20, 2008
January 20, 2008 · NWS BRO · 1 event in 1 county or zone
Just enough gusty winds, near 25 mph, on the back side of chilly high pressure moving into the western Gulf of Mexico, combined with marginally low humidity to spread a small wild fire near the Rio Grande River in Zapata County, TX.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just enough gusty winds, near 25 mph, on the back side of chilly high pressure moving into the western Gulf of Mexico, combined with marginally low humidity to spread a small wild fire near the Rio Grande River in Zapata County, TX.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 20, 1:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jan 20, 1:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
115 PM CST SUN JAN 20 2008
.DISCUSSION...A HIGH PRESSURE RIDGE EXTENDING INTO THE RIO GRANDE
VALLEY WILL GRADUALLY SHIFT THE WINDS TO THE SOUTHEAST BY MONDAY
MORNING. THE WINDS WILL BECOME REMAIN LIGHT OVERNIGHT THEN BECOME
MODERATE DURING THE AFTERNOONS AND EARLY EVENINGS FOR THE NEXT FEW
DAYS FROM THE SOUTHEAST. THE SKIES WILL REMAIN CLEAR TO PARTLY
CLOUDY BUT THE CLOUD COVER WILL BEGIN INCREASING THIS EVENING AND
OVERNIGHT. CLOUD COVER AND THE CHANCES FOR SHOWERS WILL INCREASE
ACROSS DEEP SOUTH TEXAS TONIGHT AND MONDAY AS THE SOUTHEASTERLY WIND
FLOW BEGINS INCREASING THE ATMOSPHERIC MOISTURE ACROSS THE CWA. A
COLD FRONT WILL STALL OVER CENTRAL AND SOUTH TEXAS EARLY THIS WEEK
THEN MOVE THROUGH THE THE RIO GRANDE VALLEY BY WEDNESDAY. A LOW
PRESSURE AREA WILL DEVELOP OVER THE WESTERN GULF OF MEXICO ON
WEDNESDAY RESULTING IN A CHANCE FOR SHOWERS MOVING ACROSS PORTIONS
OF DEEP SOUTH TEXAS AT TIMES MOST OF THIS WEEK DUE TO THE PROXIMITY
OF THE FRONT AND THE WESTERN GULF OF MEXICO LOW PRESSURE AREA. THE
WINDS WILL SHIFT TO THE NORTHEAST ON WEDNESDAY IN THE WAKE OF THE
FRONT BECOMING MODERATE DURING THE AFTERNOONS AND EARLY EVENINGS AND
LIGHT DURING THE OVERNIGHT PERIODS FROM THE NORTH TO NORTHEAST
WEDNESDAY THROUGH FRIDAY. TEMPERATURES WILL BECOME SLIGHTLY WARMER
THAN NORMAL ON MONDAY AND TUESDAY BUT THE TEMPERATURES WILL DECREASE
TO NEAR NORMAL VALUES ON WEDNESDAY AND THURSDAY IN THE WAKE OF THE
COLD FRONT. TEMPERATURES INCREASE ON FRIDAY AND BECOME SLIGHTLY
WARMER THAN NORMAL OVER NEXT WEEKEND.
&&
.MARINE...BUOY020 REPORTED EAST WINDS 12 TO 16 KTS AND SEAS 6.6 FEET
AT 8 SECONDS. WINDS WILL CONTINUE TO DECREASE LATER TODAY AND EVEN
SWITCH FROM THE SOUTHEAST BY TONIGHT. MOISTURE WILL MOVE BACK INTO
THE AREA LATER TODAY AS MOSTLY CLOUDY SKIES WILL BE THE RULE BY LATE
THIS AFTERNOON. THE NEXT COLD FRONT WILL INITIALLY ENTER THE REGION
ON TUESDAY...AND IS EXPECTED TO STALL LOCALLY. ANOTHER COLD FRONT
WILL PUSH COLDER AIR THROUGH BY THURSDAY MORNING WITH GUSTY NORTH
WINDS IN ITS WAKE. WINDS AND SEAS WILL INCREASE TO ABOVE SMALL CRAFT
ADVISORY CRITERIA ON THURSDAY.
&&
.AVIATION...VFR SKIES WILL PREVAIL THIS AFTERNOON. SOME MVFR CIGS
MAY INFLUENCE THE AREA BY LATE AFTERNOON DUE TO A RETURN FLOW OF
AIR. WINDS WILL BE LIGHT FROM THE EAST BECOMING LIGHT TO MODERATE
FROM SOUTHEAST BY TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 56 71 64 75 63 / 20 30 10 20 20
BROWNSVILLE 53 72 62 77 61 / 20 30 10 20 20
HARLINGEN 52 72 60 77 61 / 20 30 10 20 20
MCALLEN 52 71 59 77 60 / 20 30 10 20 20
RIO GRANDE CITY 51 72 58 77 59 / 20 30 10 20 20
SOUTH PADRE ISLAND 59 70 66 73 65 / 20 30 10 20 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...CAMPBELL
Hazardous weather outlook, Jan 20, 5:17 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
517 AM CST SUN JAN 20 2008
TXZ248>257-211200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
517 AM CST SUN JAN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS UNTIL 9AM
DUE TO HIGH SEAS.
A FREEZE WARNING IS IN EFFECT FOR JIM HOGG...ZAPATA...AND BROOKS
COUNTIES UNTIL 8AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CRAFT ADVISORIES ARE POSSIBLE ON MONDAY DUE TO GUSTY
SOUTHEAST WINDS AHEAD OF AN APPROACHING FRONT...AND ARE ALSO
POSSIBLE ON THURSDAY AS ANOTHER FRONT PASSES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Zapata
- When
- January 20, 2:00 PM CST to 6:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
A grass fire near San Ygnacio, in northwestern Zapata County, burned approximately 500 acres and was contained. There were no structures threatened. Several local fire departments and Volunteer fire departments responded quickly to the blaze.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 20 to 22, 20081 death · 13 events
- High Surf in Guam, January 20, 20081 death · 1 injured · 1 event
- Cold in North Carolina, January 20, 20081 death · 1 event
- Winter Weather in South Dakota, January 20 to 21, 200813 events
- Winter Weather in Iowa, January 20 to 21, 200811 events
- Winter Weather in Illinois, January 20 to 22, 200811 events
- Winter Storm and Heavy Snow in Utah, January 20 to 21, 20088 events
- Cold in Maine, January 20 to 21, 20084 events
- Heavy Snow in Nebraska, January 20 to 21, 20083 events
- Winter Weather in Minnesota, January 20 to 21, 20083 events
- Marine Strong Wind in Gulf of Mexico, January 20, 2008$200 · 2 events
- Heavy Snow in Nebraska, January 20 to 21, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78950.